question-icon

can I take hydrochlorithizide safely if I take potassium pills?

default
Posted on Thu, 28 Mar 2019
Question: can I take hydrochlorithizide safely if I take potassium pills? Potassium level is3.8 I almost died from takeing too much lasix
                                                       
doctor
Answered by Dr. Panagiotis Zografakis (30 minutes later)
Brief Answer:
yes but the dosage would have to be individualized

Detailed Answer:
Hello,

diuretics do have this side effect (hypokalemia = low serum potassium). Both lasix and hydrochlorthiazide (HCT) may lower your potassium levels. If diuretics are absolutely needed, there are two ways to go about it.
- take potassium pills every so often
- take a potassium sparing diuretic along with lasix or HCT (the first combination is much more common)

In both cases the dosage would have to be individualized since there is no way to predict the effect of the diuretics in any particular individual.

I hope I've answered your question. Please let me know if you need further assistance.

Kind Regards,
Dr Panagiotis Zografakis
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3702 Questions

premium_optimized

The User accepted the expert's answer

Share on
can I take hydrochlorithizide safely if I take potassium pills?

Brief Answer: yes but the dosage would have to be individualized Detailed Answer: Hello, diuretics do have this side effect (hypokalemia = low serum potassium). Both lasix and hydrochlorthiazide (HCT) may lower your potassium levels. If diuretics are absolutely needed, there are two ways to go about it. - take potassium pills every so often - take a potassium sparing diuretic along with lasix or HCT (the first combination is much more common) In both cases the dosage would have to be individualized since there is no way to predict the effect of the diuretics in any particular individual. I hope I've answered your question. Please let me know if you need further assistance. Kind Regards, Dr Panagiotis Zografakis